Alert archive / Nevada / Flood Watches in 2011

Flood Watch 2, NWS Elko, NV

April 17, 20115 counties in Nevada

NWS Elko, NV issued this flood watch at Apr 17, 2011, 2:28 PM PDT for 5 counties in Nevada. It took effect at Apr 17, 2011, 3:00 PM PDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Apr 17, 2011, 2:28 PM PDT (21:28 UTC)
In effect from
Apr 17, 2011, 3:00 PM PDT
Expired
Apr 18, 2011, 12:43 AM PDT
In force
10 hr
Issued by
NWS Elko, NV
Flood severity
None

Counties Elko County, NV, Eureka County, NV, Humboldt County, NV, Lander County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 56 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2011-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2011-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1455 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

129 
WGUS65 KLKN 172128
FFALKN

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE ELKO NV
228 PM PDT SUN APR 17 2011

...WARM RAINS ON TOP OF SNOW PACK EXPECTED TO CAUSE FLOODING OF
SMALL STREAMS...

WARM TEMPERATURES IN ADVANCE OF AN APPROACHING COLD FRONT ARE
CAUSING SNOW PACK TO MELT AROUND NORTHERN AND CENTRAL NEVADA. AS
THE FRONT APPROACHES ON MONDAY...WIDESPREAD RAINS ARE EXPECTED TO
FALL OVER MANY AREAS OF THE REGION. A FEW THUNDERSTORMS ARE
POSSIBLE...AS WELL. THE SNOW LEVEL WILL RISE TO ABOVE 8000 FEET IN
MOST AREAS AND STAY HIGH UNTIL TUESDAY. MARY'S RIVER...OWYHEE
RIVER...BRUNEAU RIVER...AND MARTIN CREEK ARE ESPECIALLY PRONE TO
SNOW MELT FLOODING. EVEN AREAS THAT NORMALLY DO HAVE WATER IN THEM
MAY SUDDENLY HAVE RUNNING STREAMS IN THE BOTTOMS.

NVZ013-030>037-180530-
/O.NEW.KLKN.FA.A.0002.110417T2200Z-110419T0000Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
INCLUDING THE CITIES OF...TONOPAH...WINNEMUCCA...MCDERMITT...
JACKPOT...WILDHORSE...OWYHEE...ELKO...SPRING CREEK...CARLIN...
WELLS...SILVER ZONE PASS...WEST WENDOVER...SECRET PASS...
LAMOILLE CANYON...HARRISON PASS...ELY...RUTH...MCGILL...
BATTLE MOUNTAIN...AUSTIN...EUREKA...DIAMOND VALLEY
228 PM PDT SUN APR 17 2011

...FLOOD WATCH IN EFFECT THROUGH MONDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* FLOOD WATCH FOR PORTIONS OF EAST CENTRAL NEVADA...NORTH CENTRAL
  NEVADA...NORTHEAST NEVADA...NORTHWEST NEVADA AND SOUTH CENTRAL
  NEVADA...INCLUDING THE FOLLOWING AREAS...WHITE PINE COUNTY...
  LANDER COUNTY...EUREKA COUNTY...ELKO COUNTY INCLUDING THE RUBY
  MOUNTAINS/EAST HUMBOLDT RANGE...HUMBOLDT COUNTY...NORTHERN NYE
  COUNTY.

* THROUGH MONDAY AFTERNOON

* WARM TEMPERATURES AND RAIN WILL INCREASE SNOW MELT RATES
  OVERNIGHT AND MONDAY. THE FOLLOWING RIVERS WILL BE ESPECIALLY PRONE
  TO FLOODING...MARTIN CREEK...OWYHEE RIVER...BRUNEAU RIVER...AND
  THE MARY'S RIVER.

* STREAMS FLOWING OUT OF HIGHER TERRAIN WILL RISE TO BANK FULL AND
  IN SOME CASES EXCEED THEIR BANKS. DRY DRAWS MAY ALSO FLOW ACROSS
  LOW WATER CROSSINGS. LOW GRAVEL ROADS ARE ESPECIALLY PRONE TO
  BECOMING MUDDY AND IMPASSABLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. IF YOU LIVE IN A FLOOD PRONE AREA YOU SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. IF YOU COME TO A
FLOODED OR CLOSED ROAD...TURN AROUND. DON'T DROWN.

&&

$$

BOYD
2 follow-up statements
630 
WGUS65 KLKN 180527
FFALKN

FLOOD WATCH
NATIONAL WEATHER SERVICE ELKO NV
1027 PM PDT SUN APR 17 2011

...RAIN ON SNOW IS CAUSING FLOODING OF SMALL STREAMS...

WARM TEMPERATURES IN ADVANCE OF AN APPROACHING COLD FRONT ARE
CAUSING SNOW PACK TO MELT AROUND NORTHERN AND CENTRAL NEVADA. AS
THE FRONT APPROACHES...WIDESPREAD RAIN WILL CONTINUE OVER MANY
AREAS OF THE REGION. A FEW THUNDERSTORMS ARE POSSIBLE...AS WELL.
THE MARY'S RIVER...OWYHEE RIVER...BRUNEAU RIVER...AND MARTIN CREEK
ARE ESPECIALLY PRONE TO SNOW MELT FLOODING. EVEN AREAS THAT
NORMALLY DO HAVE WATER IN THEM MAY SUDDENLY HAVE RUNNING STREAMS
IN THE BOTTOMS.

NVZ013-030>037-181400-
/O.CON.KLKN.FA.A.0002.000000T0000Z-110419T0000Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
INCLUDING THE CITIES OF...TONOPAH...WINNEMUCCA...MCDERMITT...
JACKPOT...WILDHORSE...OWYHEE...ELKO...SPRING CREEK...CARLIN...
WELLS...SILVER ZONE PASS...WEST WENDOVER...SECRET PASS...
LAMOILLE CANYON...HARRISON PASS...ELY...RUTH...MCGILL...
BATTLE MOUNTAIN...AUSTIN...EUREKA...DIAMOND VALLEY
1027 PM PDT SUN APR 17 2011

...FLOOD WATCH REMAINS IN EFFECT THROUGH MONDAY AFTERNOON...

THE FLOOD WATCH CONTINUES FOR

* PORTIONS OF EAST CENTRAL NEVADA...NORTH CENTRAL NEVADA... 
  NORTHEAST NEVADA...NORTHWEST NEVADA AND SOUTH CENTRAL NEVADA...
   INCLUDING THE FOLLOWING AREAS...IN EAST CENTRAL NEVADA...
  WHITE PINE COUNTY. IN NORTH CENTRAL NEVADA...NORTHERN LANDER 
  COUNTY AND NORTHERN EUREKA COUNTY AND SOUTHERN LANDER COUNTY 
  AND SOUTHERN EUREKA COUNTY. IN NORTHEAST NEVADA...EXTREME 
  EASTERN ELKO COUNTY...NORTHERN ELKO COUNTY...RUBY 
  MOUNTAINS/EAST HUMBOLDT RANGE AND SOUTHWEST AND SOUTH CENTRAL 
  ELKO COUNTY. IN NORTHWEST NEVADA...HUMBOLDT COUNTY. IN SOUTH 
  CENTRAL NEVADA... NORTHERN NYE COUNTY. 

* THROUGH MONDAY AFTERNOON

* RAIN ON SNOW WILL INCREASE SNOW MELT RATES THROUGH MONDAY. THE
  FOLLOWING RIVERS ARE EXPERIENCING HIGH FLOWS...MARTIN
  CREEK...OWYHEE RIVER...BRUNEAU RIVER...AND THE MARY'S RIVER.

* STREAMS FLOWING OUT OF HIGHER TERRAIN WILL RISE TO BANK FULL 
  AND IN SOME CASES EXCEED THEIR BANKS. DRY DRAWS MAY ALSO FLOW 
  ACROSS LOW WATER CROSSINGS. LOW GRAVEL ROADS ARE ESPECIALLY 
  PRONE TO BECOMING MUDDY AND IMPASSABLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. IF YOU LIVE IN A FLOOD PRONE AREA YOU SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. IF YOU COME TO A
FLOODED OR CLOSED ROAD...TURN AROUND. DON'T DROWN.

&&

$$
492 
WGUS65 KLKN 180743
FFALKN

FLOOD WATCH
NATIONAL WEATHER SERVICE ELKO NV
1243 AM PDT MON APR 18 2011


NVZ013-030>037-180845-
/O.CAN.KLKN.FA.A.0002.000000T0000Z-110419T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
INCLUDING THE CITIES OF...TONOPAH...WINNEMUCCA...MCDERMITT...
JACKPOT...WILDHORSE...OWYHEE...ELKO...SPRING CREEK...CARLIN...
WELLS...SILVER ZONE PASS...WEST WENDOVER...SECRET PASS...
LAMOILLE CANYON...HARRISON PASS...ELY...RUTH...MCGILL...
BATTLE MOUNTAIN...AUSTIN...EUREKA...DIAMOND VALLEY
1243 AM PDT MON APR 18 2011

...FLOOD WATCH IS CANCELLED...

THE FLOOD WATCH FOR PORTIONS OF EAST CENTRAL NEVADA...NORTH
CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST NEVADA AND SOUTH
CENTRAL NEVADA HAS BEEN CANCELLED.

FLOOD WARNINGS HAVE BEEN ISSUED FOR PARTS OF HUMBOLDT COUNTY AND
ELKO COUNTY. PLEASE SEE PRODUCTS UNDER THE RNOFLWLKN HEADER FOR FURTHER
DETAILS.

$$

LW

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flood watch went out at Apr 17, 3:36 AM PDT, 10 hours 52 minutes earlier.

Area forecast discussion, Apr 17, 3:36 AM PDT, 10 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
336 AM PDT SUN APR 17 2011

.SYNOPSIS...AS PACIFIC MOISTURE IS DRAWN INTO THE GREAT BASIN
TODAY AND MONDAY...PRECIPITATION CHANCES INCREASE AND ALTHOUGH
RAIN IS EXPECTED IN THE VALLEYS...SNOWFALL FOR HIGH ELEVATIONS IS
EXPECTED TO BE SIGNIFICANT. SHOWERS WILL TAPER OFF TUESDAY AS
COLDER AIR SETTLES IN. A FEW WEAK SYSTEMS WILL BRING A SMALL
CHANCE FOR PRECIPITATION FOR THE REMAINDER OF THE WEEK AS
TEMPERATURES SETTLE OUT NEAR TO SLIGHTLY BELOW NORMAL.
&&

.SHORT TERM...TODAY THROUGH TUESDAY. IR SATELLITE IMAGERY SHOWS
CLOUDS INCREASING OVER WESTERN NEVADA AND CLOUD TOPS ARE GETTING
COLDER. RADAR IS PICKING UP ON SHOWERS STREAMING ACROSS NORTHERN
NEVADA NEAR THE IDAHO BORDER. SNOW LEVEL IS AROUND 8000 FT THIS
MORNING WITH VALLEY TEMPERATURES IN THE UPPER 4OS TO MID 50S AT
THIS TIME. SHORT TERM MODELS ARE IN GOOD AGREEMENT.

A BROAD LOW PRESSURE AREA WILL BE DROPPING DOWN FROM CANADA
BEGINNING TODAY HELPING TO INTENSIFY THE FLOW OF MOISTURE OFF THE
PACIFIC AND INTO THE NORTHERN GREAT BASIN. THE BIG STORY IS THE COPIOUS
AMOUNT OF PRECIPITATION THAT THE MODELS ARE PROGGING. SNOW LEVELS
WILL START OUT VERY HIGH AND WILL NOT BE A PROBLEM UNTIL LATE
TONIGHT. MODIFIED QPF IN THE ECMWF AND GFS MODELS INDICATE 24 HOUR
ADVISORY CRITERIA SNOWFALL FOR NORTHERN NEVADA ABOVE 6500 FEET.
THAT ELEVATION DOES NOT AFFECT POPULATION OR RECREATION IN
HUMBOLDT COUNTY. SO WILL BE ISSUING A SNOW ADVISORY FOR ELKO
COUNTY WITH EXCEPTION OF ZONE 33 BEGINNING THIS EVENING AND
LASTING THROUGH MONDAY EVENING. ISOLATED SHOWERS TODAY WILL LEAD
INTO LIKELY SHOWERS TONIGHT THROUGH MONDAY...BECOMING CONVECTIVE
MONDAY AFTERNOON. EXPANDED THE AREA OF INSTABILITY FOR
THUNDERSTORM PROBABILITY WEST AND NORTH MONDAY AFTERNOON.

SHOWERS WILL TAPER OFF TUESDAY AS -12C H7 AIR FILTERS IN BEHIND
THE MAIN PRECIPITATION CORE. WITH NO SNOWFALL FOR THE
VALLEYS...THE AIR MASS WILL QUICKLY MODIFY AND TEMPERATURES
TUESDAY WILL BE JUST A LITTLE BELOW NORMAL...MAINLY IN THE 40S
OVER NORTHERN NEVADA TOUCHING INTO THE 50S OVER CENTRAL NEVADA.

.LONG TERM...TUESDAY NIGHT THROUGH NEXT SATURDAY. SIGNIFICANT
DIFFERENCES BETWEEN THE GFS AND ECMWF BY F108...CONFOUNDING MUCH
OF THIS FORECAST PERIOD. WEDNESDAY...EXPECT RELATIVELY DIRTY ZONAL
FLOW OVER THE SILVER STATE WITH BROAD UPPER LEVEL TROFFING OVER
WESTERN CANADA. MULTIPLE SHORTWAVES WILL MOVE INTO THE
WEST...ENABLING THE MEAN TROF TO RELOAD...AND DIG INTO THE GREAT
BASIN...EXPECT A PROLONGED PERIOD OF UNSETTLED WEATHER WITH
INTERMITTENT PRECIPITATION TUESDAY THRU THURSDAY. THE SNOW LEVEL
WILL RANGE FROM 5500 TO 5800 FEET OVER THE NORTHERN ZONES AND
AVERAGE OVER 6500 FEET OVER THE SOUTHERN ZONES...HEADLINE PRODUCTS
NOT EXPECTED AT THIS TIME. THE GFS CONTINUES TO BE FASTER AND MORE
AGGRESSIVE THAN THE ECMWF. BOTH MODELS DEPICTING COLD TEMPERATURES
ANOMALIES...AS A RESULT...AFTERNOON TEMPERATURES WILL GENERALLY BE
A SKOSH COOLER THAN THE SEASONAL NORMS WITH MOSTLY CLOUDY SKIES
THROUGH MOST OF THE WEEK.
&&

.AVIATION...PACIFIC SYSTEM WILL LINGER OVER THE IDAHO/NEVADA
BORDER...PRODUCING UNSETTLED WEATHER FOR NORTHERN NEVADA. ELKO AND
HUMBOLDT COUNTIES CAN ANTICIPATE POCKETS OF PRECIPITATION AND REDUCED
CIGS. GENERALLY VFR WITH PERIODS OF MVFR EXPECTED AT KWMC AND
KEKO...MEANWHILE KTPH AND KELY CAN EXPECT MILDER WEATHER AND VFR
CONDITIONS FOR THE ENSUING 24 HR PERIOD.
&&

.HYDROLOGY...THERE IS A POTENTIAL FOR SMALLER STREAMS OF NORTHERN
NEVADA TO CREATE SOME FLOODING PROBLEMS LATER THIS WEEKEND AND
EARLY NEXT WEEK. A MOIST PACIFIC FLOW WILL SPREAD ACROSS NORTHERN
NEVADA TODAY AND MONDAY. TEMPERATURES WILL REACH THE UPPER 60S TO
NEAR 70 DEGREES AGAIN TODAY WITH OVERNIGHT LOWS EXPECTED TO BE
ABOVE FREEZING TONIGHT. PRECIPITATION WILL BE FALLING AS RAINS
BEGINNING TODAY AND WILL ACCELERATE MELTING OF HIGH-ELEVATION
SNOW. THE MARYS AND BRUNEAU RIVERS NEAR CHARLESTON...AND MARTINS
CREEK IN PARADISE VALLEY HAVE ALREADY BEGUN TO RISE. A HYDROLOGIC
OUTLOOK HAS BEEN ISSUED. RIVER STATEMENTS WILL BE FORTHCOMING AS
NECESSARY TO INCREASE AWARENESS.
&&

.LKN WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FOR SNOW FROM 11 PM THIS EVENING TO 11 PM PDT
MONDAY ABOVE 6500 FEET FOR NORTHERN ELKO COUNTY...SOUTHWEST AND
SOUTH CENTRAL ELKO COUNTY.

WINTER WEATHER ADVISORY FOR SNOW FROM 11 PM THIS EVENING TO 11 PM PDT
MONDAY FOR RUBY MOUNTAINS/EAST HUMBOLDT RANGE.

&&

92/97/97
Hazardous weather outlook, Apr 17, 3:48 AM PDT, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
348 AM PDT SUN APR 17 2011

NVZ030>032-034-181200-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
348 AM PDT SUN APR 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEVADA AND NORTHWEST NEVADA.

.DAY ONE...TODAY AND TONIGHT.

PRECIPITATION CHANCES WILL INCREASE AS THE DAY GOES ON. RAIN IS
EXPECTED IN THE VALLEYS HOWEVER SNOW WILL BEGIN ACCUMULATING NEAR
THE 6500 FT LEVEL AFTER MIDNIGHT. A WINTER WEATHER ADVISORY FOR
SNOW ABOVE 6500 FEET WILL BE IN EFFECT BY 11 PM PDT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A WINTER WEATHER ADVISORY FOR SNOW ABOVE 6500 FEET WILL BE IN
EFFECT THROUGH MONDAY EVENING. SNOW ACCUMULATIONS ABOVE 6500 FEET
IS EXPECTED TO BE 6 TO 11 INCHES TOTAL. THUNDER SNOW IS POSSIBLE
MONDAY AFTERNOON AND EVENING.

COLDER AIR WILL FILTER IN BY EARLY TUESDAY MORNING AS SHOWERS
TAPER OFF. TEMPERATURES WILL BE A LITTLE COOLER THAN NORMAL
TUESDAY BUT SHOULD REBOUND TO NEAR NORMAL FOR THE REST OF THE
WEEK. ALTHOUGH NOTHING ELSE SIGNIFICANT IS EXPECTED AT THIS TIME...BRIEF
PERIODS OF UNSETTLED WEATHER WILL CONTINUE FOR THE REMAINDER OF
THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

LW

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 3:04 AM PDTWinter Weather AdvisoryLKNElko, White Pine11 hr
Apr 17, 2:53 PM PDTWind AdvisoryLKNElko, Eureka, Lander, White Pine4 hr

Nearby

Flood Watches in Nevada, 2011Every flood watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.